Flu shot, steroids, arthritis. #lupus #addisonsdisease #vasculitis

It’s been a little over a week since I had the flu shot. I’ve been more tired, and I’ve been having some muscle pain. It doesn’t really seem like it made my lupus flare though. I did have some pain in my throat glands yesterday but it was short-lived. I had a headache the day after the shot. All in all it hasn’t been a bad experience. If your doctor wants you to get the flu shot, you probably should. Just don’t get the nasal spray vaccine, and make sure that anyone that lives with you doesn’t get the nasal spray either. People with autoimmune disease can catch the flu from the spray and from being in close contact with anyone that has had the spray.

My endocrinologist said I’m on a high dose of hydrocortisone. At the time of the appointment I wasn’t showing signs of being on too much, but I did find out afterward that I have osteopenia. I really would like to be on the lowest dose possible, but whenever I taper it makes me sick. I had Rituxan infusions over the summer to treat vasculitis in my brain caused by lupus. I had to stress dose 10mg extra of hydrocortisone to deal with the treatments. Ever since then, I haven’t been able to ween off that extra dose without feeling horrible. I tried again this week, 1.25mg at a time, and by the third day I had the shakes at bedtime. I’m not gaining weight from it, I’ve actually been underweight for a while and trying to gain. In total now I take 37.5mg every day. I feel like I’m burning it all up. Aside from plaquenil, I’m not on anything else to treat the lupus itself. My immune system basically behaves as if I have a cold all the time, which is causing extra stress on my body. When I was on Benlysta, I was taking 22.5-27.5mg a day. I would sometimes stress dose on the day of the Benlysta infusion, but I never felt low on cortisol all the time like I did with the Rituxan. I’m not sure if being on the Rituxan or being off the Benlysta is what caused the need for extra cortisol. I hope that if they choose to put me on another immunosuppressant to treat my lupus, my body won’t be so stressed and I can taper down the hydrocortisone again.

Also, as a side note: Around the time of my Rituxan treatments, my pharmacy switched my brand of hydrocortisone from Qualitest to Greenstone Cortef. Most people in the Addison’s support group seem to prefer Greenstone, but I’ve been on Qualitest for at least 7-8 years and it’s what I’m used to. Not all brands are created equal and I had a theory that I wasn’t absorbing the Greenstone, so I asked CVS to switch me back to Qualitest. I haven’t really noticed a difference yet, but I’m more comfortable being on my usual brand. It’s something to keep in mind if your pharmacy suddenly changes your brand and you feel weird.

The kenalog shot is wearing off. For a few days, it seemed like it helped the joint pain in my hands as well as my fevers. Even though it helped the pain, the kenalog didn’t seem to help the stiffness. The aching went away but I was still experiencing my joints getting stuck and losing control. My doctor said that if the kenalog was helpful, I probably have inflammatory arthritis. I feel like I only got partial relief. I have some hypermobility in my hands and I want to ask my doctor if that has any effect on the pain or stiffness, or if it could be a symptom of something else.

I’m on a beta blocker for my heart palpitations. My rheumatologist said it can make the Raynaud’s worse. He was right. My hands and feet are really cold all the time now. It probably doesn’t help the joint pain either. I can’t have a resting heart rate of 116 though. That’s just ridiculous. So for now, I’m just dealing with the cold.

I had “ice pick” headaches last night. They’re like this surge of shooting pain in your head that lasts a couple seconds and then goes away. They’re benign, but later I ended up getting a migraine, and I still have a headache now. I haven’t had the ice pick headaches in a long time. They feel really weird and alarming but they aren’t anything to worry about. I guess last night’s episode was a migraine precursor. That’s new for me so while I’m not worried, it is strange and worth telling my doctor. The pamelor has really helped my headaches. It hasn’t been perfect, but I went from having a migraine every day to lesser daily headaches, sometimes almost no headache, and only getting migraines a few times a week. That’s a big deal considering I’ve been incapacitated by daily migraines for more than a year.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s